Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Detroit, MI

July 27, 2000Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 27, 2000, 9:37 PM EDT for Lapeer County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 9:37 PM EDT (01:37 UTC)
Expired
Jul 27, 2000, 10:15 PM EDT
In force
38 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lapeer County, MI

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:45 PM EDTHail 0.75Otter Lake, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS53 KDTX 280137
SVRDTX
MIC087-280215-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
937 PM EDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1015 PM EDT

* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OTTER LAKE...OR 12 MILES NORTHWEST OF
  LAPEER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BRANCH AT 1005 PM EDT
  CLIFFORD AT 1010 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

JZ GROVER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:03 PM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 3:03 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
303 PM EDT THU JUL 27 2000

THIS FORECAST PROVIDES THE VERY DEFINITION OF UNSETTLED WEATHER.
THE UPPER LOW SPINNING AWAY NEAR IRON MOUNTAIN WILL DRIFT SOUTHEAST
TOWARD LAKE MI...THEN SOUTH. SURFACE LOW...STACKED WITH THE UPPER
LOW...WL FOLLOW. WARM...MUGGY AIRMASS WL REMAIN ACROSS SE LOWER MI
WITH LIGHT SOUTHERLY FLOW. EVALUATING CONVECTIVE POTENTIAL IS THE
MAIN FORECAST CHALLENGE.

MODELS INITIALIZED THE LOCATION OF THE UPPER LOW WELL...WHICH THEY
SHOULD HAVE...IT/S BEEN THERE LONG ENOUGH. THE ETA INITIALIZED THE
STRENGTH BETTER (DEEPER) THAN THE NGM/AVN. HOWEVER...AM LESS THAN
IMPRESSED WITH THE MODELS THERMAL INITIALIZATION...AS THE LOW STILL
HAS COOLER AIR ALOFT THAN THE MODELS THINK. GRB HAD A 500MB TEMP OF
-14C...2-3C COLDER THAN ETA/NGM/AVN INDICATED.

WV IMAGERY SHOWS A PRETTY WELL DEFINED DRY PUNCH ROLLING INTO WRN
LOWER MI THIS AFTERNOON. THE LEADING EDGE OF THIS IS THE BEST
SYNOPTIC FOCUS FOR CONVECTION EARLY TONIGHT. ON THE MESOSCALE...ONCE
AGAIN TODAY THE LAKE BREEZES HAVE BEEN THE BIG PLAYERS...WITH OUR
FIRST STORMS OF THE DAY ALONG THE THUMB SHORELINE. THE LAKE ST CLAIR
BREEZE JUST GOT ACTIVE IN MACOMB COUNTY. THE DRIER AIR ALOFT IS
PROGGED TO EDGE INTO THE SRN ZONES EARLY TONIGHT...ONLY TO HAVE
MOISTURE AND DPVA ROTATE BACK IN OVERNIGHT. THE COMBINATION OF
COOLER AIR ALOFT...AND NUMEROUS MESOSCALE BOUNDARIES FLOATING
AROUND...JUSTIFIES KEEPING A CHC OF PRECIP IN ALL ZONES ALL NIGHT.
BETTER CHANCE WL BE IN THE NORTH...WHERE DEEPER MOISTURE WL RESIDE
THE LONGEST...AND WHERE MORE OUTFLOW BOUNDARIES ARE LOCATED AT THE
MOMENT.

REALLY...VERY LITTLE CHANGES THROUGH SAT. ALTHOUGH THE POSITION OF
THE UPPER AND SURFACE LOWS SHIFTS THRU THE PERIOD...BOTH REMAIN TO
OUR WEST. SE LOWER MI WL REMAIN IN LIGHT SOUTHERLY LOW LEVEL
FLOW...WITH WEAK THETA-E ADVECTION IN THE LOW LEVELS. AIRMASS
CHANGES LITTLE AFTER TONIGHT...REMAINING SEASONABLY MOIST
(PRECIPITABLE H2O 1.3 TO 1.5 INCHES)...AND SEASONABLY UNSTABLE (LI/S
-1 AT NIGHT...-5 IN THE HEAT OF THE DAY). WEAK WINDS ALL THE WAY UP
THE CHUTE MEAN SLOW STORM MOTION TO THE NE...LITTLE SHEAR TO ALLOW
FOR STORM ORGANIZATION...AND WL ALLOW LAKE BREEZES TO FORCE
CONVECTION. NUMERICAL GUIDANCE IN AGREEMENT WITH THIS STEADY AS SHE
GOES PHILOSOPHY. SO EXPECT SCT SHRA/TSRA IN THE DAYTIME...MAINLY
AFTERNOON. CHC POPS IN THE OVERNIGHT PERIOD...WITH NO MENTION OF
TIMING...AS CONVECTION HAS TENDED TO NOT WIND DOWN UNTIL VERY LATE
AT NIGHT.

EXTENDED PERIOD BEGINS WITH UPPER LOW JUST TO OUR WEST. THIS BUNDLE
OF ENERGY SHEARS APART EARLY IN THE EXTENDED...WITH THE REMNANTS
DRIFTING SW INTO THE MID MS VALLEY BY EARLY NEXT WEEK. STRONG WRN
UPPER RIDGE WL FLOP OVER A BIT...WITH RIDGE AXIS FROM NRN PLAINS TO
WRN LAKE SUPERIOR. THE BERMUDA HIGH WL REMAIN DOMINANT TO OUR
EAST...LEAVING SE LOWER MI UNDER CONTINUED UPPER LEVEL TROFFING. THE
CANADIAN/OPERATIONAL MRF SEEM TO HAVE THE BEST HANDLE AND BEST
CONSISTENCY...WITH THE ETAXX EXTENDING THE ATLANTIC UPPER RIDGE TOO
FAR WEST.

PRESENCE OF UPPER LOW/TROFFING JUSTIFIES CHC POPS INTO MONDAY...
ALTHOUGH CHC OF RAIN WL BE HIGHER SUNDAY THAN MONDAY. BEYOND THAT IS
A TRICKY QUESTION. WITH SUCH A STAGNANT PATTERN SETTING UP THRU
WEDNESDAY...MESOSCALE FORCING/LAKE BREEZES COMBINED WITH CONTINUED
WEAK UPPER TROFFING SHOULD ALLOW POPCORN SHRA/TSRA IN THE HEAT OF
THE DAY. THESE PROBABLY WL NOT ACHIEVE 30 PERCENT AREAL COVERAGE ON
ANY PARTICULAR DAY...BUT STILL WARRANTS CHC POPS. PERHAPS A DRY DAY
THUR AS A DRIER WSW FLOW DEVELOPS AHEAD OF A NRN PLAINS COLD FRONT.

.DTX...NONE.

ZOLTOWSKI

In the hours before

Special weather statement, Jul 27, 3:55 PM EDT, 5 hours 42 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 PM EDT THU JUL 27 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING...WITH
ISOLATED SEVERE THUNDERSTORMS EXPECTED ALONG THE LAKE HURON AND LAKE
ST CLAIR SHORELINE AREAS. SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THE OVERNIGHT HOURS AS WELL...HOWEVER THE SEVERE
THUNDERSTORM THREAT WILL DIMINISH AFTER 7 PM. SPOTTER ACTIVATION
WILL BE NECESSARY EARLY THIS EVENING.

WARM AND HUMID AIR ALREADY IN PLACE OVER SOUTHEAST MICHIGAN IN
COMBINATION WITH A SLOW MOVING LOW PRESSURE SYSTEM WILL RESULT IN
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT ACROSS ALL
OF SOUTHEAST LOWER MICHIGAN. THE BEST CHANCE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE ALONG THE LAKE HURON AND LAKE ST CLAIR
SHORELINE AREAS THROUGH 7 PM.

THE STORMS THAT DEVELOP WILL MOVE NORTHEAST AT 15 MPH AND WILL BE
CAPABLE OF PRODUCING HAIL TO ONE INCH...WIND GUSTS TO 40 MPH AND
HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECAST UPDATES.

GSS
Special weather statement, Jul 27, 8:38 PM EDT, 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-280800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
838 PM EDT THU JUL 27 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS MOST OF
SOUTHEAST MICHIGAN THROUGH TONIGHT.  A FEW OF THESE THUNDERSTORMS
WILL REACH SEVERE CRITERIA WITH HAIL UP TO AN INCH IN DIAMETER.  THE
PRIMARY SEVERE WEATHER THREAT WILL BE HEAVY RAIN WITH LOCALIZED
FLOODING.  THE SEVERE WEATHER IS EXPECTED TO DIMINISH TOWARD
MIDNIGHT.  SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

A WARM...HUMID AND UNSTABLE AIR MASS COMBINING WITH SEVERAL SURFACE
BOUNDARIES WILL CONTINUE TO DEVELOP THUNDERSTORMS THROUGH THE
NIGHT.  HOWEVER...AS WE LOSE THE DAYTIME HEATING MANY OF THE
THUNDERSTORMS WILL WEAKEN BELOW SEVERE LIMITS BUT THE THREAT OF
HEAVY RAIN WILL CONTINUE.  MANY AREAS IN THE SAGINAW VALLEY DID
RECEIVE SIGNIFICANT AMOUNTS OF RAIN EARLIER TODAY AND WITH MORE RAIN
EXPECTED TONIGHT... THIS COULD EXAGGERATE THE FLOODING POTENTIAL IN
THIS REGION.

AS THUNDERSTORMS DEVELOP THEY WILL MOVE OFF TO THE NORTHEAST BETWEEN
10 AND 15 MPH.  SOME THUNDERSTORMS NEAR THE LAKESHORE WILL MOVE EVEN
SLOWER AND AT TIMES REMAIN NEARLY STATIONARY.  A BRIEF WIND GUST TO
40 MPH IS POSSIBLE WITH HAIL UP TO AN INCH IN DIAMETER.  RAINFALL
RATES OF ONE INCH PER HOUR...LOCALLY HIGHER...WILL BE POSSIBLE
THROUGH THE NIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECAST UPDATES.

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:01 PM EDTSevere Thunderstorm WarningDTXLapeer44 min
Jul 27, 10:07 PM EDTSevere Thunderstorm WarningDTXTuscola38 min
Jul 27, 10:26 PM EDTSevere Thunderstorm WarningDTXGenesee49 min
Jul 28, 5:07 AM EDTSevere Thunderstorm WarningDTXLapeer38 min
Jul 28, 6:52 AM EDTSevere Thunderstorm WarningDTXGenesee38 min
Jul 28, 4:22 PM EDTSevere Thunderstorm WarningDTXShiawassee53 min
Jul 28, 4:30 PM EDTSevere Thunderstorm WarningDTXWashtenaw60 min
Jul 28, 5:17 PM EDTSevere Thunderstorm WarningDTXLenawee43 min
Jul 28, 5:30 PM EDTSevere Thunderstorm WarningDTXWashtenaw45 min
Jul 28, 5:52 PM EDTSevere Thunderstorm WarningDTXWayne38 min
Jul 28, 5:55 PM EDTSevere Thunderstorm WarningDTXOakland50 min
Jul 28, 6:04 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac41 min
Jul 28, 6:27 PM EDTSevere Thunderstorm WarningDTXWayne48 min
Jul 28, 6:27 PM EDTTornado WarningDTXSaint Clair48 min
Jul 28, 6:45 PM EDTSevere Thunderstorm WarningDTXSanilac45 min
Jul 28, 6:48 PM EDTSevere Thunderstorm WarningDTXOakland42 min
Jul 28, 7:09 PM EDTSevere Thunderstorm WarningDTXMacomb66 min
Jul 28, 7:16 PM EDTSevere Thunderstorm WarningDTXLapeer44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.